This report describes a 45-year-old man who developed serotonin syndrome on day 13 of linezolid therapy. This is unusual as it typically appears within 24 hours of linezolid initiation.
The patient did not receive any serotonergic agents concurrently with linezolid; maprotiline and mirtazapine were stopped 17 days before the development of serotonin syndrome. On day 13 of linezolid administration, the patient exhibited diaphoresis, fever, confusion, agitation, disorientation, anxiety, and restlessness. His blood pressure was elevated with persistent tachycardia. He was then diagnosed with serotonin syndrome using the Hunter criteria.
Linezolid was discontinued and supportive measures were initiated, which resulted in the complete resolution of the syndrome.
This case report highlights that linezolid-induced serotonin syndrome can occur late in the course of therapy and the importance of the serotonergic agent washout period before the introduction of linezolid. A multidisciplinary team is important for optimal diagnosis and management of such cases.